South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 5, 2011

August 5, 2011 · NWS UNR · 12 events in 3 counties and zones

A line of severe thunderstorms developed over northern Butte County and moved east-southeastward across northwestern South Dakota. Strong wind gusts were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over northern Butte County and moved east-southeastward across northwestern South Dakota. Strong wind gusts were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 5, 12:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI AUG 5 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT
TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY
ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE
EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY
FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND
AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY
IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH.

AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO
TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL
BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS
DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR
SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE
CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE
STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT
EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN
SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA
FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN
THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY.

SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP
PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR
STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A
MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE
PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID
80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS.

ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE
SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND
BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED
SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND
SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA.
BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE
MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE
STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER
70S AND 80S.

EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST
NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC
UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE
OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL
MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA
TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE
DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 5, 4:22 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
522 AM MDT FRI AUG 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
522 AM MDT (622 AM CDT) FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 5, 11:26 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT FRI AUG 5 2011

SDZ025-072-073-051915-
NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
1226 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 115 PM MDT...

AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 27 AND
38...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRIMARCHI

The radar

The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 5, 1:00 PM MST
Where
Butte County, 21.66 mi N of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.990, -103.934

Marble sized hail also fell with the storm.

Thunderstorm Wind, Butte

When
August 5, 1:27 PM MST to 1:30 PM MST
Where
Butte County, 18 mi N of Belle Fourche
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.931, -103.870

Wind gusts were estimated at 60 mph.

Hail, Butte

When
August 5, 1:27 PM MST to 1:30 PM MST
Where
Butte County, 18 mi N of Belle Fourche
Measured
1.5 in hail
Reported by
Public
Coordinates
44.931, -103.870

Thunderstorm Wind, Butte

When
August 5, 2:30 PM MST
Where
Butte County, 13 mi E of Castle Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.970, -103.164

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
August 5, 2:30 PM MST
Where
Butte County, 23 mi ENE of Newell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.847, -102.997

Winds gusted to 60 mph.

Thunderstorm Wind, Meade

When
August 5, 3:00 PM MST
Where
Meade County, 10 mi S of Mud Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.855, -102.880

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
August 5, 3:43 PM MST
Where
Meade County, Red Owl
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.700, -102.550

Eight inch diameter branches were broken off trees.

Thunderstorm Wind, Meade

When
August 5, 4:00 PM MST
Where
Meade County, Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.570, -102.670

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
August 5, 4:17 PM MST to 4:18 PM MST
Where
Meade County, (D07)faith Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Meade

When
August 5, 4:40 PM MST
Where
Meade County, 8.88 mi S of Enning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.452, -102.567

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
August 5, 5:25 PM MST
Where
Haakon County, 14.71 mi WNW of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.500, -101.960

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
August 5, 5:25 PM MST
Where
Haakon County, 12.16 mi WSW of Milesville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.410, -101.910

Strong wind gusts of 60 to 70 mph were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338161, 338162, 338163, 338164, 338165, 338167, 338170, 338183, 338173, 338174, 338175, 338176.